My sex drive has decreased due to my anxiety medication, how can I get it back without stopping my meds?

Apr 20 2011

Asked by Fluxo

Tags:

8 responses so far

  1. To Fluxo: If your nom de plume is anything to go by, you are taking Fluoxetin, which is an antidepressant of the SSRI class (selective serotonin reuptake inhibitors). It is well established that SSRIs lower sex drive quite noticeably. If you are being treated for anxiety with this drug, perhaps you need a second opinion. If it is a different drug that you are taking, I would need to know which one it is, dosage and how long you have been taking it. There are non-pharmaceutical ways to deal with anxiety, which are preferable, because all drugs have adverse effects. It’s easy to take a pill and hope the problem goes away, but often you end up with more problems. I strongly encourage you to see a therapist that can guide you toward a non-pharmaceutical approach. And if you decide to stop taking the drug you are on, please talk to your doctor first, as it is not a good idea to quit cold turkey.

  2. Fluxo-

    Firstly, talk to your doctor about this; s/he is THE resource for determining what you can do chemically to mitigate and/or counteract this side effect. Since it is a common one, they may have ways to help on hand already. This does really suck and will require patience with the medication and with yourself.

    Secondly, this is an opportunity to explore what your sex drive actually is and what there is to enjoy about sex and intimacy beyond your usual innate urges. Sex drives may have evolved primarily as those who had them procreated more often, but they have come to help with much more than just procreation. Unfortunately for us all, Many things throughout life (aging, bad luck, family incursions, grief, white jeans, stress, pride, sickness etc) will wipe out your mojo. When a sexual urge overtakes us, it feels great to fulfill it. If you are not being overtaken, what is it that you are most missing? If you have a partner, you can still work diligently and lovingly at satisfying their needs. In fact, working on those needs will often help revive your interest despite the circumstances. The easy trigger for sexual desire may be gone but your want of it is clearly still there. Make sure any partner knows this, and then, for now, focus on what you can do: kiss like the devil, verbalize what you desire to desire, hold your loved one’s hand, hold your own genitals when going to sleep. Your hands are still warm and affectionate; use them. Make the effort (however difficult and un-innate it may now feel) to keep physical contact and intimacy a reasonable part of your life. Your mojo will come back eventually. Do not give up, and remember to keep what you can’t now do in perspective considering all you can still enjoy.

  3. I took an SSRI(in my case Effexor, hence the name mocking it), and it messed up my sex drive and many other things in my life.As a result I don’t believe in the use of drugs to treat anxiety. I have since stopped taking the pills and taken up a regimen of enjoyable excercise and a good diet with a moderate amount of alcohol(which is shown to cause big problems for those wth anxiety of depression). Since making all of these changes, I have to say I notice a huge difference in my mood. My sex drive is normalizing too, that can take a while, but excercise and a good varied diet works wonders there. Yoga in particular is very good for one’s sexual help.

    Good luck to you, whatever you decide!

  4. Try Wellbutrin(sp?). It kinda has the opposite effect.

  5. Hey Effuxor: I was perscribed that one too. I decided not to take it as one of my many reasons, but your comment makes me feel even better about my choice to try excercise instead.

  6. I went on anxiety drugs 10 years ago. Although they helped me cope, when I finally decided to go off of them, it took me 6 months to withdraw. It was horrible. Now that I’m finally off of them, I realize that the pills were making me feel like I was living in a fog. I would seriously make a huge effort to find natural ways to combat your anxiety instead of relying on the drugs. The docs won’t tell you that the drug is habit-forming or that withdrawal is HORRIBLE. Now that I’m off of them, I feel ALIVE!! Walking, socializing, good diet, and learning how to be self-confident will help you.

  7. Chikadee is oh so right about the living in a fog bit! Also some SSRI’s cause intense cravings for alcohol and cigarettes and make some people dangerously impulsive. The longer you take these drugs, the longer it takes to withdraw, I suffered for about 3 months with some pretty awful withdrawls, but it was very worth it to feel alive and feel emotions!

    There are so many better ways of coping.

  8. Sometimes making the decision to stop taking your meds and to exercise more, eat better and feel your emotions works just fine. However sometimes when you have severe issues with anxiety and/or depression, stopping your meds and feeling your emotions can be the most terrifying experience of your life.. all over again. If you are able to manage your anxiety issues with exercise and being a healthier person in general, that is wonderful, however not all anxiety issues can be treated with that alone. Even though the side effects from the medication can be horrible, sometime being without them can be so terrifying the negative side effects seem extremely insignificant. If you truly feel that the side effects outweigh the benefits of the meds, weaning off them might be the best thing you ever did. If, however, you have experienced weeks upon weeks of extreme panic with no hope in sight, exercise and living a healthy lifestyle may not be the only thing you need.